Effects of abusing cough mixtures

Effects of abusing cough mixtures

Mthandazo Ndlovu

THE festive season is on and a lot is going on, it is this time that some get exposed to drugs and substances of abuse through experiments.

I have been doing some provincial tours and looking at the most common drugs of choice to most of our drug abusers and what came up tops as a drug of choice was cough mixture, especially among the youths. Their reason being it’s a medicine so it is not dangerous and also that it is cheaper than other substances and that it gives you a quick high.

Once again I will take our readers through the effects of cough mixture, what it contains and how it affects them as an informed society is an empowered society.

Ignorance on the effects of drug and substances of abuse is fast consuming our society. Codeine is one of the many pharmaceuticals classified as an opiate. Opiates are narcotics with a high potential for addiction. When used as prescribed, this pain reliever and cough suppressant is a relatively mild opiate. However, it is still a dangerous drug that is increasing in usage and popularity, both with celebrities and with teenagers and young adults.

Codeine is typically administered in liquid or pill form (frequently in combination with acetaminophen), and when used under the direction of a medical professional, codeine is a relatively safe way to treat minor pain or control troublesome coughs. However, users often abuse codeine for the feelings of relaxation and euphoria they produce.

Codeine abuse can develop into a full-fledged codeine addiction. In fact, codeine has been classified as a Schedule II drug, meaning it has a high potential of abuse. Like many opiates, withdrawal symptoms from codeine can be quite severe, keeping the user in a cycle of use they find difficult to break.

When a user takes an excess dose of codeine, he is subject to loss of consciousness, respiratory collapse and/ or cardiac arrest. The resulting decrease in oxygenated blood to various organ systems could be quite devastating.

Without enough oxygen, tissue in the brain and heart can die, leading to permanent organ damage or even death.

Some of the less-serious side effects of codeine, such as upset stomach, might only last a few hours. More concerning are effects like mood changes or depression, which can persist for years, depending on the duration and severity of abuse.

Codeine is often abused for the effects it can provide in high doses, which are euphoria, feelings of being drunk, altered consciousness. However, some of the more common negative short-term effects of codeine use include, nausea and vomiting, excessive drowsiness, dysphoria or confusion, dry mouth, constipation, allergic skin reaction or rash

At high doses, codeine can also cause dangerous short-term effects for drug users via respiratory depression, breathing can slow down. Join the Rechabites in creating a drug-free society.

*Mthandazo Ndlovu is a drug prevention and rehabilitation specialist. For more information or help contact 00263772399734 or email [email protected]